Ohio, 2022

Flooding in Ohio, February 3 to 4, 2022

February 3 to 4, 2022 · NWS PBZ · 8 events in 4 counties and zones

The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The combination of a deep, slow moving upper-level trough across the West Coast and a cold high pressure over the Midwest created the perfect setup for a Winter Storm/Ice Storm/flooding scenario in portions of the Ohio River Valley. The frontal boundary stalled across our County Warning Area and depending on which side of the frontal boundary you were you located you either saw heavy ice, snow, or rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 3, 4:43 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 3, 4:43 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
443 PM EST Thu Feb 3 2022

.SYNOPSIS...
A slowly moving front will result in a prolonged period of rain,
wintry mix, and snow across the region before dry conditions return
later on Friday.

&&

.NEAR TERM /THROUGH FRIDAY/...
No major changes were needed for the eve update as increasing jet
dynamics will enhance pcpn overnight. Nevertheless, parallel flow
aloft will inhibit easterly movement of the boundary and the warm
advection in that baroclinic zone will maintain the environment for
freezing rain and sleet this evening with cold advection on the sfc
shifting that threat southward. Significant ice accretion is likely
given the prolonged nature of the event.

As the boundary completes is passage overnight, a changeover to snow
will occur from northwest to southeast. Weakening dynamics and
eventual mid level dry advection wl limit snow amounts for areas from
around Pittsburgh, to south and east.

Concerning flooding, prolonged rainfall combined with snow melt and
local ice jams has swollen area creeks. Incidents of minor flooding
have been covered with an overnight area flood warning for areas
along and south of I 70.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
By Friday night, sfc high pressure will begin to build in wake of
the departing winter storm. Widespread wintry activity will have
cleared to the east, however, an approaching trough axis with very
cold 850mb air in the dendritic growth zone (DGZ) moving from the
Great Lakes into the Upper Ohio Valley may result in shallow
unorganized and light snow showers through the night, particularly in
the ridges where upsloping will contribute to the lift needed to
squeeze out some dendrites.

Not looking at much additional snow accumulation... in fact, QPF
output from model guidance is essentially NIL at this point, but have
a hard time believing we'll be completely dry given the cold and
nearly saturated boundary layer in the DGZ.

The remainder of the weekend looks cold and dry as mid-level ridging
moves overhead. Both Saturday and Sunday morning will likely start
off in the single digits, and perhaps even a few degrees colder if
the sky manages to clear out (more likely Sunday morning). Highs on
Saturday will be in the 20s, with 30s expect on Sunday thanks to
modest warm advection ahead of the next trough digging across the
Upper Midwest.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upcoming work week looks a bit more active as broad longwave
troughing becomes established across the eastern half of the CONUS.
POPs will thus be shortwave dependant and temperature at seasonable
levels.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Widespread IFR restrictions and a wintry mix of precipitations can
be expected tonight. Expect improvement to MVFR on Friday following a
transition to snow.

.Outlook...
Restrictions are psbl again Fri night/Sat with an upr trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning until 10 AM EST Friday for PAZ007>009-013>015-
     020-021-029-031.
     Winter Weather Advisory until 10 AM EST Friday for PAZ016-022-023-
     073>076.
     Flood Watch until 1 AM EST Friday for PAZ029-031-075.
OH...Winter Storm Warning until 10 AM EST Friday for OHZ039>041-048>050-
     057>059-068-069.
     Flood Watch until 1 AM EST Friday for OHZ059-068-069.
WV...Winter Storm Warning until 10 AM EST Friday for WVZ001>004-012.
     Winter Weather Advisory until 10 AM EST Friday for WVZ021-509>514.
     Flood Watch until 1 AM EST Friday for WVZ002>004-012-021-509>514.

&&
Hazardous weather outlook, Feb 3, 3:40 AM EST, 15 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
340 AM EST Thu Feb 3 2022

PAZ016-022-023-073-074-076-040845-
Jefferson PA-Armstrong-Indiana-Westmoreland-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
340 AM EST Thu Feb 3 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST FRIDAY...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-PAZ007>009-013-040845-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-
340 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ049-050-057-058-PAZ014-015-020-021-WVZ001-040845-
Harrison-Jefferson OH-Muskingum-Guernsey-Butler-Clarion-Beaver-
Allegheny-Hancock-
340 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ075-WVZ021-509>514-040845-
Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
340 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EST FRIDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ059-068-069-PAZ029-031-WVZ002>004-012-040845-
Belmont-Noble-Monroe-Washington-Greene-Brooke-Ohio-Marshall-Wetzel-
340 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Feb 3, 3:57 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     FREEZING RAIN    3 NW NEW CASTLE         41.03N 80.39W
02/03/2022  M0.20 INCH       LAWRENCE           PA   PUBLIC

            0.20 INCHES OF ICE ACCRETION IN NEW CASTLE,
            PA.

0216 PM     FREEZING RAIN    10 SE BARKEYVILLE       41.10N 79.85W
02/03/2022  M0.01 INCH       BUTLER             PA   PUBLIC

            GLAZE OF ICE IN HILLIARDS, PA.

0303 PM     FREEZING RAIN    NEW BRIGHTON            40.74N 80.31W
02/03/2022  M0.01 INCH       BEAVER             PA   PUBLIC

            GLAZE OF ICE IN BRIGHTON TOWNSHIP.

&&
Local storm report, Feb 3, 4:42 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FREEZING RAIN    6 N CLAYSVILLE          40.21N  80.41W
02/03/2022  M0.12 INCH       WASHINGTON         PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ2201381

07
Local storm report, Feb 3, 5:50 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLOOD            2 SW CONNELLSVILLE      40.00N 79.62W
02/03/2022                   FAYETTE            PA   PUBLIC

            SEVERAL CREEKS OUT OF BANKS IN DUNBAR
            TOWNSHIP, FAYETTE CO.

&&
Local storm report, Feb 3, 5:56 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     FREEZING RAIN    MARS                    40.70N 80.01W
02/03/2022  M0.01 INCH       BUTLER             PA   PUBLIC

            FREEZING RAIN BEGINNING IN MARS, GLAZE OF
            ICE.

0529 PM     FREEZING RAIN    PROSPECT                40.90N 80.05W
02/03/2022  M0.01 INCH       BUTLER             PA   PUBLIC

            ICE IN PROSPECT, PA.

0542 PM     FREEZING RAIN    FRANKLIN PARK           40.59N 80.10W
02/03/2022  M0.01 INCH       ALLEGHENY          PA   PUBLIC

            GLAZE OF ICE IN FRANKLIN PARK, FZRA HAS
            BEGUN.

&&
Local storm report, Feb 3, 6:58 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
658 PM EST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FREEZING RAIN    2 NW CANONSBURG         40.28N 80.21W
02/03/2022  M0.01 INCH       WASHINGTON         PA   NWS EMPLOYEE

            GLAZE OF ICE, FZRA HAS BEGUN IN MUSE, PA.

0626 PM     FREEZING RAIN    BROOKVILLE              41.16N 79.08W
02/03/2022  M0.01 INCH       JEFFERSON          PA   PUBLIC

            FZRA HAS BEGUN, GLAZE OF ICE.

0626 PM     FREEZING RAIN    KENNEDY TOWNSHIP        40.48N 80.10W
02/03/2022  M0.01 INCH       ALLEGHENY          PA   NWS EMPLOYEE

            GLAZE OF ICE IN KENNEDY, FZRA HAS BEGUN.

&&
Local storm report, Feb 3, 7:00 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FREEZING RAIN    1 N CARNOT-MOON         40.53N  80.22W
02/03/2022  M0.10 INCH       ALLEGHENY          PA   OFFICIAL NWS OBS

&&

EVENT NUMBER PBZ2201382

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Guernsey

When
February 3, 7:22 PM EST to 10:23 PM EST
Where
Guernsey County, 0.53 mi E of Pleasant City to 1.14 mi N of Pleasant City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.900, -81.540

Heavy rain caused a portion of SR 146 to close due to high water.

Flood, Noble

When
February 3, 7:51 PM EST to 10:51 PM EST
Where
Noble County, 0.53 mi E of Caldwell to 0.05 mi ESE of Olive Green
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.750, -81.510

Heavy rain caused several roads throughout the county to close due to flooding.

Flood, Noble

When
February 3, 11:00 PM EST to February 4, 1:00 AM EST
Where
Noble County, 1.48 mi SSE of Road Fork to 1.41 mi ESE of Road Fork
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.650, -81.310

Heavy rain caused a portion of SR260 to be closed due to flooding.

Flood, Monroe

When
February 4, 12:00 AM EST to 2:00 AM EST
Where
Monroe County, 0.87 mi SE of Cline to 0.31 mi NNW of Rinard Mills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.590, -81.160

Heavy rain caused a portion of SR26 to close due to flooding.

Flood, Noble

When
February 4, 12:00 AM EST to 2:00 AM EST
Where
Noble County, 0.87 mi SW of Harrietsville to 0.67 mi WSW of Harrietsville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.620, -81.360

Heavy rain caused the area by SR564 and SR145 to close due to flooding.

Flood, Monroe

When
February 4, 1:00 AM EST to 4:00 AM EST
Where
Monroe County, 0.79 mi NNE of Decker to 0.7 mi N of Decker
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.761, -81.195

Heavy rain caused SR78 to close due to flooding and debris on the roadway.

Flood, Noble

When
February 4, 1:00 AM EST to 6:00 AM EST
Where
Noble County, 1.27 mi ESE of Caldwell to 0.13 mi ESE of Caldwell
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.740, -81.500

Heavy rain caused SR5664 to close between SR78 and SR145 due to flooding.

Flood, Muskingum

When
February 4, 10:50 AM EST to 3:50 PM EST
Where
Muskingum County, 0.76 mi E of North Zanesville to 0.69 mi ENE of North Zanesville
Cause
Ice Jam
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.980, -81.986

Heavy rain caused an Ice Jam Flood that resulted in the Muskingum backing up and flooding into homes along Riverside Airport road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011522, 1011524, 1011525, 1011527, 1011529, 1011531, 1011533, 1011535.